Forum

Copaxone/Interferon or Tecfidera??

Hi all,

My MS has been active for about 10 months, beaten back with a dose of steroids in September and now fully symptomatic.

My neuro has said I can now try a DMD and has basically given me the option of Copaxone, Interferon or Tecfidera…having done some research I am even more confused than ever. Absolutely have no problem with injections, side effects sound a bit scary though, to all of them except Copaxone which seems to be least effective according to what I’ve read.

Anyone with first hand experience of these drugs effectiveness and side effects…please help! :slight_smile:

Nikki

Tecfidera definitely (and Paulo will fully explain why I’m sure!)

But in a nutshell:

  • its a daily pill not an injectable.
  • It is easily tolerated by most people once they get used to it and follow some simple guidelines as to eating with it.
  • It is much more effective than beta interferon and / or copaxone

Sue

(Unfortunately I had to stop Tecfidera due to a problem with my lymphocytes. This is fairly unusual and I would have continued with it were I able to.)

Thank you Ssssue :), my issue with Tecfidera is the stomach problems as I already suffer with heartburn and painful indigestion.

I read your thread on ‘Tecfidera stopped’, have you had any disease reactivation or rebound since stopping?

Nikki

Well, yes. I seem to have maybe started a relapse. But today I’m wondering if it really is a relapse. My left leg seemed to be weaker and a bit more crappy than usual. Today I was going to start some oral steroids but decided to wait till tomorrow as my left foot seems a bit better. So it may not be a relapse at all.

I wonder if you could request some omeprazole for the early days of the Tecfidera. Paolo (our resident expert) would also recommend that you request starting on 4 weeks of the low dose rather than the more usual (in the UK) 1 week low dose. He believes (& I think he’s probably right) that it helps to get over the gastric issues.

Sue

dear zombie.

yes i would recommend tecfidera. i confess to not having tried any other DMD. i figure i got lucky on the first choice. reasons:

  • most effective - for reducing relapses and inhibiting disability progression;
  • no injections - whether fretful of needles or not, stabbing yourself can get boring quickly. plus there is a good chance that you will have to manage injection site conditions;
  • the gastro-intestinal side effects are very modest, even if you have a predisposition to heart burn and are easily treated;
  • no flu like symptoms;
  • no special storage requirements;
  • a very brief residency period - meaning if it simply is not tolerable, it is free from your system quicker than a hangover;
  • but when all is said and done, tecfidera is the MOST EFFECTIVE

good luck with your deliberations. to me, it was a no brainer.

2 Likes

Thank you Paulo and Ssssue,

That’s really useful advice, I think I should give it a go, what have I got to lose really! Its a bit of Russian roulette any of them can make me feel like crap…so go for the one proven to work best.

I think I would like the omeprazole too for piece of mind :). I’ll discuss my options with the MS nurse and neuro.

Anyone with advice on the other DMDs, I’d be pleased to hear about experiences :slight_smile:

Nikki

1 Like

Tec is the most effective out of the ones you’ve been offered You will be eligible for Lemtrada too which is more effective than Tec.

I’m on copaxone and although I have had a couple of relapses since being on it, they have been mild. The injections are a doddle and there are absolutely no side effects. I’m not sure where your at with your life but it’s safe to get pregnant on copaxone then come off if when you know your pregnant (advised by my very experienced Neuro). Last time I saw my Neuro we discussed moving me onto a pill form of medication like tecfidera but we agreed to keep me on the copaxone for now as I may want another baby and as tecfidera is pretty new it would be good to have a few more years of experiences with it to make a judgement on it. Hope that helps, best of luck and PM me if you have any more questions. Lisa x

Not sure if it’s the right place to post on this bit, but my husband has been on Tecfidera for over 12 months now and has started with flushing, like sun burn all over his body every day. It’s painful as it’s a burning sensation and itchy. Any ideas please?. I’ve messaged his nurse and she said it’s a side effect, but it’s been every day for 2 weeks?.

Annie Lea Annie, i would suggest taking an aspirin 30 minutes before daily dose #1.

Failing that, take an anti-histamine when the flush begins.

Also consider eating something fairly substantial… i occasionally get the flushing sensation start about 3.5 to 4 hours after a dose. this is always quickly resolved by eating a meal (i use it now as an indication of when it is time for lunch!)

Just a thought. Good luck to your other half :slight_smile:

Thank you for your kind reply, he’s been taking the piriton and it does help. Tonight he started with one and has sweated really bad, full bed change and a massive headache! He’s had a headache for a few days now. Temperature is 35.9 so no fever. He thinks he’s starting with a relapse.

Thanks everyone!

Food for thought for sure. I actually got an email from my MS nurse this evening, suggesting that I hold off until I see the MS specialist neuro in the new year who has access to a wider range of treatments than my current neuro who is not an MS specialist.

So I’m going to take a treatment of steroids to try and tame my current episode then probably hold on, its only a month or two. Fingers crossed for no more MS activity between now and then.

Cheers

Zombiesquirrel

1 Like

I am glad to hear that you are now on the road to getting on a DMD. My philosophy on these things is to go for the most effective drug that is indicated by how my MS is behaving. The principle being that you don’t want to take something stronger than you need, but you don’t want to mess about either!

It is good that you have a few weeks to mull things over before you see an MS specialist (and about time too, by the way!)

Alison

Hey alison100,

Hope you are well! Yes it has taken a long time to get an MS specialist neuro. My MS nurse is chasing up the appointment to get it quicker. I’ve also been given a greater list of DMT options to consider…

The first line therapies are the injectables

· Beta interferons, these are Rebif, Avonex, Plegridy, Extavia and Betaferon

· Glatiramer acetate – also known as Copaxone

Oral therapies:-

· Dimethyl fumarate (Tecfidera)

· Teriflunomide (Aubagio)

Good grief, I don’t want to take something stronger than I need to but I also don’t want to waste my time on ineffective therapies…my brain is about to pop :/, how do I know what will best suit me…trial and error?

Nikki

LisaC,

Unfortunately I missed the boat with babies so I’m not in fine breeding condition anymore…I would have liked a couple of kids. Nevermind though, life didn’t deal me those things, but I have travelled around the world and seen some amazing things! I’m travelling in February :confused: hopefully I will start whatever DMT after that.

Nikki

1 Like

If that’s the list you have been offered, then you have already dealt with the risk of taking something inappropriately strong - if the medics thought something was too strong for you then it wouldn’t be on your menu. In your shoes, I would be finding out which was the most effective of that bunch, and I would take some persuasion to go for anything else.

Alison

I am sorry to hear of your struggles Annie Lea Annie.

I do not know what piriton is. But I do know that simple, generic drugs have helped me with any Tecfidera side effects.

Also, i have not heard of Tecfidera being responsible for headaches. It could be that you are contending with something other than Tec side effects.

It’s easy to lay blame on the Tec, for any unusual feelings of being unwell, given its lengthy list of side effects.

One hint of queasiness and i forget all about the blue meat kebab and the five beers i had the night before; it must be due to the breakfast dose of tec!!!

Keep the hubby well hydrated!

Good luck!

1 Like

I am on Tecfidera I did have mild flushing when I started on them but no problems other than that. No stomach problems at all.

I had to drop my dose for a while because my lymphocyte count dropped but back to full dose now.

I love tecfidera!! Been on it for 14 months with no side effects EVER!

Well after many concerned text messages to the MS nurse and not one bit of advise he’s had to stop taking it for a few days! I was so frightened the other night with the side effects and the amount of sweating but no temperature. My friends a nurse and her husband a doctor were both telling me to ring an ambulance in the fear he could have been starting with a brain infection, but he wouldn’t let me… Today he’s much better thankfully… He’s going to start them again on Monday but if this happens again I will be writing to his consultant myself with the concerns… Ontop of everyday symptoms the side effects are too much for him. The flushing is a severe full body reaction that’s like bad sunburn, burning and tingling. Piriton does work when it comes on but he can’t have this every day it’s so uncomfortable.